News

Inconsistent interventions for managing chemotherapy-related arm symptoms

An audit found uncertainty about appropriate intervention and self-management advice

Care for managing arm symptoms related to chemotherapy is not standardised and uncertainty exists about what would be appropriate intervention, research shows.

Cancer Nursing PracticeResearchers and clinical staff in Glasgow conducted a local audit to identify the incidence and type of arm symptoms during or after chemotherapy and their management.

Writing in the March 2015 issue of Cancer Nursing Practice they say that chemotherapy has been associated with complications in the arm such as extravasation, which is the leaking of vesicant drug into soft tissue, or phlebitis, inflammation of a vein.

The audit was completed by 110 patients with breast cancer aged between the ages of 25 and 76. Of 108 responses, 65 patients reported arm symptoms during chemotherapy, of which the most commonly reported were arm pain (43%), tightness (32%) and vein discolouration (22%). 

Patients were most commonly provided with a heat pad, ibuprofen gel or bandaging for symptom relief.

Only one quarter of the patients recalled being given aftercare advice on self-management of arm symptoms.

The authors from the University of Glasgow and the Beatson West of Scotland Cancer Centre in Glasgow concluded that while a number of interventions were used to manage symptoms, there was no standardised care.

‘Uncertainty exists about appropriate intervention and advice on self-management of persisting arm symptoms. Future research and guideline development should focus on prevention and early detection, as well as assessing the effectiveness of interventions.’

Read the article

Management of chemotherapy-related arm symptoms in patients with breast cancer

This is a free article for registered users

This article is not available as part of an institutional subscription. Why is this? You can register for free access.